Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 12, 2002, 11:32 PM CDT for Buchanan County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 11:32 PM CDT (04:32 UTC)
- Expired
- Aug 13, 2002, 12:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2564 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS53 KDVN 130432 SVRMLI IAC019-130515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1129 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 1215 AM CDT * AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 8 MILES NORTHWEST OF JESUP...OR 5 MILES NORTHEAST OF ELK RUN HEIGHTS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... JESUP BY 1135 PM CDT. FAIRBANK BY 1145 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 70 MPH. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. SPOTTERS REPORTED 70 MPH WINDS IN WATERLOO AROUND 1120 PM. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. STAY AWAY FROM ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4257 9237 4241 9225 4245 9166 4263 9176 MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:24 PM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 2:24 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 224 PM CDT MON AUG 12 2002 CWA SITTING IN THE WARM AND STICKY AIR...WITH DEWPOINTS IN THE UPPER 60S TO LOW 70S...A WEAK SURFACE BOUNDARY EXTENDING ACROSS SRN IA... PRESSURE FALLS OVER MUCH OF CWA...AND AN UPPER LEVEL WAVE ABOUT TO COME ACROSS CWA. SITUATION RIPE FOR SOME SERIOUS CONVECTION. DECAYING MCS FROM LAST NIGHT LAYED OUT A BOUNDARY ACROSS SRN CWA. CONVECTION ACROSS NWRN IA ALONG AND JUST AHEAD OF FRONT. 850MB INDICATING A BOUNDARY ACROSS CWA THERE TOO...WITH BEST MOISTURE IN A PLUME EXTENDING FROM TX...TO CNTRAL KS...THROUGH OAX...TO MN. HAVE MADE ASSUMPTION THAT THE LITTLE DATA ON SOUNDING FROM OAX THIS MORNING IS NOT REPRESENTATIVE. ANALYZED UPPER LEVEL SHORT WAVES MATCH WELL WITH WHAT IS ON WV SATELLITE IMAGERY AT 700 AND 500 MB. REALLY SIGNIFICANT UPPER LEVEL DIVERGENCE OVER IA ON 250MB ANALYSIS. MAIN FORECAST PROBLEM THIS PACKAGE INCLUDES TEMPS NEXT TWO DAYS...AND TIMING OF PRECIPITATION. 12Z MODELS APPEAR TO BE COMING TOGETHER FAIRLY NICELY ON THE MOVEMENT OF THE ONCOMING FRONT FOR TONIGHT/TUESDAY. ALL BUT THE AVN INITIALIZED POORLY BY ACCEPTING WHAT LOOKS LIKE A BAD DEWPOINT FROM THE OAX SOUNDING AT 850 MB. FROM SATELLITE IMAGERY AND RADAR RETURNS...DONT SEE HOW SUCH A LOW DEWPOINT COULD BE METEOROLOGICALLY CONSISTENT. ETA SEEMS TO HAVE SMOOTHED IT SOMEWHAT...AS DID THE NGM...BUT THE RUC HAS LOWEST DEWPOINTS THERE AT INITIALIZATION. ALSO SOME OTHER MISSING UA DATA FOR ETA/NGM THAT MADE IT INTO AVN ACCORDING TO NCEP DISCUSSION. HOPEFULLY 18Z RUNS WILL HAVE IMPROVED DATA. ON TUESDAY THE AVN SPINS UP THE SURFACE LOW VERY STRONGLY. THERE IS ENOUGH UPPER LEVEL SUPPORT FOR IT TONIGHT...LITTLE QUESTION ON POPS. WILL KEEP CATEGORICAL 90 POPS OVER CWA FOR TONIGHT. PRECIP SHOULD COME IN THE FORM OF THE INITIAL SVR/NEAR SVR CONVECTION THIS EVENING...AND THEN ANOTHER WAVE AS THE MAIN FRONT MOVES THROUGH IN THE EARLY MORNING. MAY NOT BE MUCH OF A BREAK BETWEEN WAVES...SO WILL NOT GET CUTE WITH WORDING. TEMPS TO BE CONSERVATIVE TONIGHT WITH INCREASED CLOUD COVER. TUESDAY...CONCERNS WITH HOW SPUN UP THE AVN GETS AND POSSIBLE PROBLEMS WITH MOISTURE CONTENT WITH OTHER MODELS KEEP THINGS SOMEWHAT COMPLICATED. AVN GETS VERY WOUND UP...BUT THINK THAT CONVECTION IS HELPING THIS TO BE TOO STRONG. AGREE WITH STRONG DYNAMICS BUT QPF APPEARS TO BE OVERDONE FOR EVEN THIS STRONG SYSTEM. WITH SYSTEM SLOWING DOWN FROM EVEN LAST NIGHTS RUN...THINK THAT LIKELY ACROSS MOST OF CWA IS BEST...WITH A LITTLE BIT OF CATEGORICAL IN THE EAST OK. TEMPS TRICKY...WITH A BIG RANGE ACROSS CWA. FAR SOUTHEAST MAY GET THE MOST SUN...BUT WITH RAINFALL EVERYWHERE OVERNIGHT INTO MORNING...TEMPS WILL BE KEPT DOWN BY INCREASED MOISTURE AND CLOUDS. WILL STICK FAIRLY CLOSE TO COOL MAV NUMBERS. TUESDAY NIGHT WITH SURFACE FRONT SHIFTING OFF TO EAST CHANCES FOR PRECIP REALLY DROP OFF...THOUGH WILL HANG ONTO A CHANCE UNTIL MIDNIGHT WITH THE UPPER LEVEL TROUGH STILL DUE THROUGH. WITH LOTS OF CAA... EXPECT TEMPS TO DROP OFF...THOUGH WILL GO CONSERVATIVE ON TEMPS DUE TO INCREASED CLOUD COVER. WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE DRY...THOUGH ON WEDNESDAY LAPSE RATES ARE ENOUGH FOR A GOOD CU FIELD. COOL TEMPS SHOULD REMAIN WITH WAA NOT KICKING IN AGAIN UNTIL WENDESDAY NIGHT/THURSDAY. WILL GO SLIGHTLY WARMER THAN GUIDANCE...BUT NOT BY MUCH. EXTENDED...THU-MON MODEL CHANGES ANTICIPATED IN THIS MORNINGS AFD BEGINNING TO SHOW UP... WITH SOME BIG DIFFERENCES BY SATURDAY AM BETWEEN MODELS. ZONAL FLOW STILL EXISTS...BUT EACH MODEL RUNS MODERATE SIZED SHORTWAVES THROUGH IT AT A DIFFERENT PACE. EXPECT THAT THESE WILL SLOWLY COALESCE INTO A MORE AMPLIFIED FLOW THAN THEY CURRENTLY SHOW. ON THURSDAY MODELS RUN A FRESH FRONT TOWARDS AREA...BUT WITH FRONT NOT MAKING IT INTO THE CWFA. MAY NEED SOME POPS FOR THIS TIME FRAME AS WE GET CLOSER TO THURSDAY. TEMPS SHOULD WARM UP QUITE NICELY AHEAD OF THE FRONT...AND WILL WARM HIGHS ACCORDINGLY. EARLY FRIDAY APPEARS TO BE IN BETWEEN SYSTEMS...BUT A WARM FRONT APPEARS TO DEVELOP OVER THE AREA BY 00Z UPON WHICH PCPN CAN FOCUS. CHANCE POPS NOT UNREASONABLE. MODERATING TEMPS REASONABLE. SATURDAY AND SUNDAY SHOW ANOTHER COLD FRONT AND ASSOCIATED LOW CENTER PASS OVER THE REGION...SO CHANCE POPS AGAIN REASONABLE FOR THAT AREA. ON MONDAY...FRONT STILL HANGING ABOUT THE REGION...WHICH MATCHES WELL WITH THE NEARLY ZONAL FLOW MODELS DEPICT. AS DONT FEEL THIS WILL PAN OUT...DONT QUITE BELIEVE IN POPS FOR MON...BUT CANT RULE THEM OUT EITHER. AS FRONT NEVER GETS THROUGH AREA...GRADUALLY WARMING TEMPS WILL DO FOR NOW...THOUGH THINK STORY FOR MONDAY WILL BE QUITE DIFFERENT BY THE END OF THE WEEK. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
In the hours before
Local storm report, Aug 12, 8:50 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM THOMSON IL .75 INCH HAIL
08/12/02 CARROLL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0800 PM 1 N FULTON IL WIND DAMAGE
08/12/02 WHITESIDE TREES DOWN NEAR
PENNROSE AND UNION
GROVE ROAD NORTH OF
FULTON. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0815 PM FREEPORT IL WIND DAMAGE
08/12/02 STEPHENSON POWER LINE DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TIME ESTIMATED.Local storm report, Aug 12, 9:02 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM MT VERNON IA WIND DAMAGE
08/12/02 LINN TREES AND POWER LINES
DOWN NEAR 5TH STREET
AND 2ND AVE. REPORTED
BY MEDIA.Local storm report, Aug 12, 9:08 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM STOCKTON IL HEAVY RAIN
08/12/02 JODAVIESS 1.75 INCHES OF RAIN.
REPORTED BY COOPERATIVE
OBSERVER. EVENT
DURATION 30 MINUTES.
0740 PM MAQUOKETA IA HEAVY RAIN
08/12/02 JACKSON 2.03 INCHES OF RAIN.
REPORTED BY STORM
SPOTTER. EVENT DURATION
45 MINUTES.Local storm report, Aug 12, 9:13 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 W STOCKTON IL WIND DAMAGE
08/12/02 JODAVIESS TREE DOWN ACROSS
HIGHWAY 20. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 12, 9:25 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FAIRFIELD IA WIND DAMAGE
08/12/02 JEFFERSON TREE LIMBS BLOWN DOWN
ON OUTSKIRTS OF CITY
LIMITS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0446 PM LIBERTYVILLE IA WIND DAMAGE
08/12/02 JEFFERSON SEVERAL HOMES
DAMAGED...TREES
DOWN...AND SOME CROP
DAMAGE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0542 PM 2 NE MUSCATINE IA 45 MPH TSTM GUST
08/12/02 MUSCATINE REPORTED BY STORM
SPOTTER.
0552 PM MUSCATINE IA 40 MPH TSTM GUST
08/12/02 MUSCATINE 40 MPH WIND. REPORTED
BY HAM RADIO OPERATOR.
0610 PM MORLEY IA .5 INCH HAIL
08/12/02 JONES PEA SIZE HAIL AND HEAVY
RAIN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0737 PM STOCKTON IL HEAVY RAIN
08/12/02 JODAVIESS 1.75 INCHES OF RAIN.
REPORTED BY COOPERATIVE
OBSERVER. EVENT
DURATION 30 MINUTES.
0740 PM MT VERNON IA WIND DAMAGE
08/12/02 LINN TREES AND POWER LINES
DOWN NEAR 5TH STREET
AND 2ND AVE. REPORTED
BY MEDIA.
0740 PM THOMSON IL .75 INCH HAIL
08/12/02 CARROLL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0740 PM MAQUOKETA IA HEAVY RAIN
08/12/02 JACKSON 2.03 INCHES OF RAIN.
REPORTED BY STORM
SPOTTER. EVENT DURATION
45 MINUTES.
0800 PM 1 N FULTON IL WIND DAMAGE
08/12/02 WHITESIDE TREES DOWN NEAR
PENNROSE AND UNION
GROVE ROAD NORTH OF
FULTON. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0810 PM 2 W STOCKTON IL WIND DAMAGE
08/12/02 JODAVIESS TREE DOWN ACROSS
HIGHWAY 20. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0815 PM FREEPORT IL WIND DAMAGE
08/12/02 STEPHENSON POWER LINE DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TIME ESTIMATED.Local storm report, Aug 12, 9:32 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM CEDAR RAPIDS IA HEAVY RAIN
08/12/02 LINN ABOUT 1 INCH OF RAIN.
EVENT DURATION 20
MINUTES. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:00 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.